• Askaree1 Askaree1
    January 08, 2010
    Is there side effects after stopping topamax
    Askaree1 Askaree1
    January 08, 2010

    stopping topamax

    I feel I am taking topamax for nothing now,I have been taking it for now 3yrs and now realize its not doing anything for me.I no longer see my nuerologist for my migraines and I rarely get headaches,I'd like to get off topamax now.Quit cold turkey,is there a side effect?

    READ MORE

FROM OUR EXPERTS

  • Teri Robert
    Health Guide
    January 08, 2010
    Teri Robert
    Health Guide
    January 08, 2010

    Absolutely do NOT stop Topamax "cold turkey" unless you are on a very low dosage, and your doctor tells you to.

     

    The prescribing information for Topamax clearly states:

    "In patients with or without a history of seizures or epilepsy, antiepileptic drugs including TOPAMAX® should be gradually withdrawn to minimize the potential for seizures or increased seizure frequency (see CLINICAL STUDIES, Epilepsy and Migraine). In situations where rapid withdrawal of TOPAMAX® is medically required, appropriate monitoring is recommended."

     

    Topamax needs to be tapered down slowly with a doctor's supervision.

     

    Please keep me posted on how you're doing?

    Teri

    • Askaree1
      January 08, 2010
      Askaree1
      January 08, 2010

      Thank you teri for your response.

      I am on a low dosage 50mg.,and I clearly understand what you are saying here and I certainly don't want to hurt myself over this.I just wanted to get off them because I just cannot afford to pay for medications and to me I feel okay and I haven't seen a true Doctor sense I was dischargeed from the brain center 6 months ago.So,I am really confused about why am I taking medications when I truely haven't had any communication with a Doctor that had prescribed these for me in the first place.The only reason I got refills is when I saw a Doctor while I was inpatient at the brain center and I believe I have 2 more refills.

      Thank you,

      Brenda

      READ MORE
    • Teri Robert
      January 08, 2010
      Teri Robert
      Health Guide
      January 08, 2010

      You're welcome, Brenda. Do you have a family doctor you can call? 50mg is too high a dosage to just stop taking it.

       

      It is a bit unusual that there was no follow-up with the doctor. Usually, you start Topamax at 25 mg a day and taper up from there, with regular follow-ups with your doctor to decide when you're at the top dosage you're going to take or to discontinue it if it's not working.

       

      Teri

      READ MORE
    • Askaree1
      January 08, 2010
      Askaree1
      January 08, 2010

      Teri,this makes it so scary for me at times.The last time I saw my Neurologist was a few years back and he prescribed me topamax.I did not have a follow up with him or no appointment was set for me.I was a professional boxer and I travelled alot,now that I am retired,I am lost with the medication.MY mistake was I did not mention this when I was at Core Rehab brain center about topamax.I did not even question it,so I am really beating myself up on this.The problem is,I don't remember what dosage I started off with in the beginning and this was like year 2005 or so.I have dementia pugilistica,my long term memory is good,my short term memory sucks,so this is why I am so messed up here,trying to figure out.I guess what I need to do is search for a family physician and start from there.right?

      Brenda

      READ MORE
    • Teri Robert
      January 09, 2010
      Teri Robert
      Health Guide
      January 09, 2010

      Brenda,

       

      Finding a family doctor is certainly the place to start. If the Topamax isn't doing you any good, a family doc can at least taper you off it. Then you can start fresh.

       

      With the short-term memory problems, I'd suggest taking someone with your or taking very good notes. Get yourself a notebook and if you're taking any medications, list what they are, what they're for, and how you're supposed to take them. OK?

       

      I'm about to go to bed, but we can certainly continue this conversation tomorrow if you want.

       

      Please let me know if I can do anything to help?

       

      Teri

      READ MORE
    • Askaree1
      January 09, 2010
      Askaree1
      January 09, 2010

      Thank You and Good Night! Stay warm its cold out! I don't know where you're from,but I'm from Texas and we are not use to this cold weather here we are having.Goodnight.

      In true respect,Brenda Bell (womenboxing.com)

      READ MORE

FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.